Impact of Thiopurine Discontinuation at Anti-Tumour Necrosis Factor Initiation in Inflammatory Bowel Disease Treatment

A Nationwide Danish Cohort Study

Sandra Bohn Thomsen; Ryan C. Ungaro; Kristine H. Allin; Rahma Elmahdi; Gry Poulsen; Mikael Andersson; Jean-Frederic Colombel; Tine Jess

Disclosures

Aliment Pharmacol Ther. 2022;55(9):1128-1138. 

In This Article

Abstract and Introduction

Abstract

Background: Escalation to anti-tumour necrosis factor (anti-TNF) in inflammatory bowel disease (IBD) patients on thiopurine is a common clinical scenario. However, the impact of discontinuing thiopurine at escalation is unclear.

Aim: To assess the impact of discontinuing versus continuing thiopurine therapy at anti-TNF initiation.

Methods: We used the Danish registries to establish a national cohort of patients with IBD on thiopurine therapy prior to initiating anti-TNF from 2003 to 2018. We compared patients discontinuing thiopurine therapy within 90 days of anti-TNF initiation to those continuing. Our primary outcome was a composite of any new oral corticosteroid use, IBD-related hospitalization, surgery or death. We used Cox regression models to calculate adjusted hazard ratios (aHR) and 95% confidence intervals (CI).

Results: Of the 10,352 anti-TNF exposed patients, 2,630 (1590 Crohn's disease (CD) and 1040 ulcerative colitis (UC)) received thiopurines prior to anti-TNF. After anti-TNF initiation, 979 patients discontinued thiopurines. Discontinuing thiopurines within 90 days of anti-TNF initiation, increased the risk of the primary outcome (aHR: 1.22; 95% CI: 1.10–1.36), particularly for IBD-related hospitalization (aHR: 1.14; 95% CI: 1.00–1.31) and oral corticosteroid use (aHR: 1.27; 95% CI: 1.13–1.44). This increased risk of the primary outcome was seen in both CD (aHR: 1.17; 95% CI 1.02–1.34) and UC (aHR: 1.32; 95% CI: 1.12–1.55).

Conclusions: In a nationwide cohort study of IBD patients, we observed that discontinuing thiopurines after anti-TNF initiation was associated with an increased risk of adverse outcomes, in particular an increase in hospitalizations. Further interventional studies exploring this common clinical scenario are required.

Introduction

Inflammatory bowel diseases (IBD), Crohn's disease (CD) and ulcerative colitis (UC), are life-long diseases characterized by chronic inflammation of the gastrointestinal tract that can progress to complications such as bowel damage and surgery.[1,2] The introduction of anti-tumour necrosis factor (anti-TNF) biologics in the treatment of IBD was groundbreaking and remains one of the most effective and most widely used medications for IBD.[3–9] In patients naïve to therapy, combination of anti-TNF and thiopurine (azathioprine and 6-mercaptopurine) has been shown to be more effective than monotherapy, possibly due to decreased anti-TNF-antibody formation.[10–14]

However, concerns regarding an increased risk of infection and malignancy with combination therapy have led to an interest in de-escalation strategies once IBD patients are in remission.[15–17] Studies have demonstrated that patients on combination therapy can safely stop thiopurine therapy after achieving remission.[18,19] In addition, most studies that have demonstrated the superiority of combination therapy have been performed in thiopurine-naïve patients. Studies on thiopurine exposed patients have not demonstrated a clear benefit with combination therapy.[20] Since many treatment guidelines recommend thiopurine as first line therapy, particularly in Europe, it is a frequent clinical situation that patients already treated with thiopurine need to escalate to anti-TNF therapy.[21,22] It is currently unknown if there is a benefit to continuing thiopurine in IBD patients being treated with these agents after escalating to anti-TNF therapy. We therefore aimed to assess the impact of discontinuing versus continuing thiopurine at time of anti-TNF initiation on the risk of new corticosteroid use, IBD-related hospitalization, surgery or death in a national population-based Danish IBD cohort.

processing....